Alert archive / New Mexico / High Wind Warnings in 2018
High Wind Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this high wind warning at Mar 18, 2018, 3:52 AM MDT for Otero County, New Mexico. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2018, 3:52 AM MDT (09:52 UTC)
- In effect from
- Mar 18, 2018, 12:00 PM MDT
- Expired
- Mar 18, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 2:25 PM MDT | NON-TSTM WND GST 52 | 19 Wnw Tularosa, NM | ELEV 4025 FT WSMR |
| Mar 18, 2:54 PM MDT | NON-TSTM WND GST 52 | 1 S Sunspot, NM | ELEV 9190 FT WXUND |
| Mar 18, 3:05 PM MDT | NON-TSTM WND GST 50 | Sunspot, NM | ELEV 9255 FT WSMR |
| Mar 18, 3:37 PM MDT | NON-TSTM WND GST 50 | Sixteen Springs, NM | ELEV 7377 FT CWOP |
| Mar 18, 3:41 PM MDT | NON-TSTM WND GST 52 | Mescalero, NM | ELEV 6227 FT RAWS |
| Mar 18, 4:15 PM MDT | NON-TSTM WND GST 54 | 1 S Sunspot, NM | ELEV 9082 FT RAWS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3314 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WWUS74 KEPZ 180952 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 352 AM MDT Sun Mar 18 2018 ...Winds and blowing dust return to the area on Sunday... .A strong upper trough moving in from the Pacific Northwest will sweep across northern New Mexico today. Winds will increase during the morning and continue through the afternoon into the early evening hours before diminishing. Winds may reach damaging levels in the Sacramento Mountains. Blowing dust will also develop along much of the desert lowlands, though a cool front moving through early in the afternoon may reduce the blowing dust. The upper trough could also bring a few morning showers to the Gila Uplands. NMZ415-416-181800- /O.UPG.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/ /O.NEW.KEPZ.HW.W.0002.180318T1800Z-180319T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 352 AM MDT Sun Mar 18 2018 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a High Wind Warning, which is in effect from noon today to 8 PM MDT this evening. This replaces the Wind Advisory. * WINDS...Strong winds of 40 to 50 mph. Gusts of 60 to 70 mph, strongest along east slopes of mountains. * TIMING...Winds will increase in the morning and reach their strongest speeds from early afternoon until around sunset. * Impacts...Strong cross winds will make handling of vehicles difficult, especially with high profile vehicles. Trees may be blown over leading to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ402>414-417-TXZ418>424-181800- /O.CON.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 352 AM MDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, strongest along east slopes of mountains. * TIMING...Winds will increase in the morning and reach their strongest speeds from early afternoon until around sunset. * IMPACTS...Strong cross winds will make handling of vehicles difficult at times. Blowing dust over desert areas will create poor visibilities, especially along I-10 corridor west of Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Fausett
1 follow-up statement
545 WWUS74 KEPZ 182009 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 209 PM MDT Sun Mar 18 2018 ...Winds and blowing dust return to the area today... .A strong upper trough moving in from the Pacific Northwest will sweep across northern New Mexico today. Winds will continue to be strong through the afternoon into the early evening hours before diminishing. Winds may reach damaging levels in the Sacramento Mountains. Blowing dust will also develop along much of the desert lowlands, though a cool front moving through this afternoon may reduce the blowing dust. The upper trough could also bring a few morning showers to the Gila Uplands. NMZ415-416-190200- /O.CON.KEPZ.HW.W.0002.000000T0000Z-180319T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 209 PM MDT Sun Mar 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WINDS...Strong winds of 30 to 45 mph. Gusts of 60 to 70 mph, strongest along east slopes of mountains. * TIMING...Winds will continue to increase this afternoon until around sunset. * Impacts...Strong cross winds will make handling of vehicles difficult, especially with high profile vehicles. Trees may be blown over leading to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ402>414-417-TXZ418>424-190200- /O.CON.KEPZ.WI.Y.0011.000000T0000Z-180319T0200Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 209 PM MDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, strongest along east slopes of area mountains. * TIMING...Winds will continue across area until around sunset. * IMPACTS...Strong cross winds will make handling of vehicles difficult at times. Blowing dust over desert areas will create poor visibilities, especially along I-10 corridor west of Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 26
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 3:09 AM MDT, 43 minutes earlier.
Area forecast discussion, Mar 18, 3:09 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
309 AM MDT Sun Mar 18 2018
.SYNOPSIS...
Today will be windy and in many areas dusty across the Borderland.
A cold front will move through before peak afternoon heating so
temperatures will be down several degrees from yesterday. Monday
and Tuesday will be quiet with temperatures a little below normal.
By Wednesday an upper ridge will bring a significant warming trend
with afternoon lowland temperatures at or above 80 degrees into
the weekend. The next Pacific system could bring more gusty winds
and blowing dust Thursday afternoon.
&&
.DISCUSSION...
The 00Z model runs have increased the wind potential a little for
today, with a wind advisory in effect this afternoon and early
evening for most of our area. It will be upgraded to a high wind
warning for our Sacramento Mountains zones shortly as winds could
easily gust to more than 60 mph there. The upper trough and
associated cold front will pass by a little early for peak wind
potential and result in about 8 degrees of cooling compared to
Saturday's max temps. This will reduce the blowing dust potential
slightly as well, but don't get excited --- there should still be
plenty of dust in the air.
A second weaker short wave will insure that Monday will remain
cooler than normal but with much less wind. Tuesday will begin to
warm up but an upper ridge moving in will bring the biggest
temperature jump on Wednesday, with southwest flow ahead of the
next upper trough causing lowland temps to peak in the low to mid
80s Thursday. In fact, it's possible we'll see lowland temps at or
above 80 Wednesday through Saturday. The only downside for us warm
weather lovers is the trough passage late in the week that could
make Thursday another windy and dusty day...perhaps followed by
yet another one Saturday. At least the current models have the
wind potential for those a little less than today's system. And
the rain lovers will have to depend on their tear drops as the
pattern is mainly dry through this forecast period.
&&
.AVIATION...Valid 18/12Z-19/12Z... VFR conditions will continue
thru the TAF period. However some reduction in visibility will be
possible after 18Z due to localized BLDU. Expect P6SM FEW-SCT100
SCT-BKN250 with SW winds continuing. Expect winds 12 to 15 knots
gusting 20 to 25 knots through 18Z. After 18Z look for increasing
SW winds of 25 to 30 knots gusting 35 to 40 knots.
&&
.FIRE WEATHER...
An approaching upper disturbance will bring stronger winds to the
area today. However, temperatures will be a few degrees cooler,
resulting in min RH values above critical thresholds through the
day. Mainly dry conditions will be the rule with this system with
the exception of a few stray showers over northwestern fire zones
mainly this morning. Warm conditions will return by midweek with
a continuation of dry surface conditions. Lowland Min RH values
will run between 10 and 15 percent through the week. This combined
with increasing winds Thursday into the weekend could result in
critical fire weather conditions across the region later in the
extended period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 65 42 64 40 / 0 0 0 0
Sierra Blanca 66 38 63 38 / 0 0 0 0
Las Cruces 62 35 62 35 / 0 0 0 0
Alamogordo 62 36 60 34 / 0 0 0 0
Cloudcroft 42 24 44 25 / 0 0 0 0
Truth or Consequences 60 34 61 34 / 0 0 0 0
Silver City 50 30 56 32 / 10 0 0 0
Deming 60 32 62 33 / 0 0 0 0
Lordsburg 58 32 60 34 / 10 0 0 0
West El Paso Metro 64 41 63 40 / 0 0 0 0
Dell City 68 37 66 35 / 0 0 0 0
Fort Hancock 69 41 66 39 / 0 0 0 0
Loma Linda 61 38 60 40 / 0 0 0 0
Fabens 67 40 65 38 / 0 0 0 0
Santa Teresa 64 39 63 37 / 0 0 0 0
White Sands HQ 63 38 62 37 / 0 0 0 0
Jornada Range 62 32 62 31 / 0 0 0 0
Hatch 63 32 64 32 / 0 0 0 0
Columbus 63 36 63 36 / 0 0 0 0
Orogrande 64 38 62 37 / 0 0 0 0
Mayhill 52 31 53 29 / 0 0 0 0
Mescalero 51 30 52 30 / 0 0 0 0
Timberon 50 29 50 30 / 0 0 0 0
Winston 52 31 56 32 / 10 0 0 0
Hillsboro 56 33 60 34 / 0 0 0 0
Spaceport 61 32 61 32 / 0 0 0 0
Lake Roberts 49 28 56 30 / 10 0 0 0
Hurley 53 29 58 31 / 10 0 0 0
Cliff 55 24 58 25 / 10 0 0 0
Mule Creek 52 24 58 25 / 20 0 0 0
Faywood 55 31 59 33 / 10 0 0 0
Animas 60 33 63 34 / 10 0 0 0
Hachita 60 32 62 33 / 0 0 0 0
Antelope Wells 63 33 64 35 / 0 0 0 0
Cloverdale 57 35 61 38 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
NMZ402>417.
TX...Wind Advisory from noon today to 8 PM MDT this evening for
TXZ418>424.
&&
01 FausettHazardous weather outlook, Mar 17, 6:22 AM MDT, 21 hours 30 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 622 AM MDT Sat Mar 17 2018 NMZ401>417-TXZ418>424-181230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 622 AM MDT Sat Mar 17 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Southwest winds gusting to 30 mph may cause patches of blowing dust this afternoon in the playa west of Lordsburg. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Strong gusty winds with gusts to more than 40 mph will result in areas of blowing dust with visibilities less than a mile in spots. Friday...Windy with areas of blowing dust. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Fausett
Nearby
High Wind Warnings in New Mexico, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.